MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT

OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT
Model Number OBCU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fever (1858); Peritonitis (2252); Unspecified Tissue Injury (4559)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported in the literature titled: "single balloon enteroscopy: is it feasible? patients experienced adverse events after procedures using olympus devices.Case with patient identifier (b)(6) reports obcu.Case with patient identifier (b)(6) reports st-sb1.Case with patient identifier (b)(6) reports sif-q260.Background/aims.Currently, two endoscopic modalities are used to investigate the small intestine.Capsule endoscopy (ce) has been used mainly as a screening tool for evaluating obscure gastrointestinal bleeding.However, ce also has several disadvantages, such as inadequate manipulation in the lumen, the inability to take tissue samples, and the inability to treat intestinal strictures.Double-balloon enteroscopy (dbe) and its insertion technique were first published by yamamoto and coworkers in 2001.Although dbe is more invasive than ce, dbe is clinically a very useful tool not only for diagnosis, but also for endoscopic therapy in the small intestine.5-15 although the method for dbe insertion has already been established, there are a few problems in terms of preparation and insertion for dbe as compared with conventional endoscopies.For example, during preparation, attaching the balloon with a rubber band to the tip of the endoscope is always necessary.During examination, the endoscopist must also handle two kinds of balloon systems for efficient insertion.Recently, we developed a novel single balloon enteroscopy (sbe) system and its insertion technique for examination of the small intestine.The sbe system consists of a dedicated endoscope without a balloon, a sliding tube with a balloon, and an air controller to inflate or deflate the balloon of the overtube.This study was designed to evaluate whether sbe is feasible and useful for examination of the small intestine.¿methods.We have performed 80 sbe procedures (39 using the oral route and 41 using the anal route) on 41 patients during an 18-month period (january 2006 to july 2007).The clinical characteristics of these patients are shown in table 1.The reasons for the sbe examination were obscure gastrointestinal bleeding (n =12), crohn¿s disease (n =16), chronic abdominal pain (n= 5), chronic diarrhea (n =3), and suspected small-bowel tumors (n =5).The mean procedure time for the oral route was 62.3 minutes (range 39 to 118 minutes).The mean number of shortening procedures was 9.2 (range 3 to 16).Observation of the deep small intestine by the oral route was possible in 27 of 39 procedures.The deep small intestine could not be observed during the other 12 procedures due to intestinal adhesions (n 6), intestinal strictures due to crohn¿s lesions (n= 4), and intestinal tumors (n= 2).Results.All of the crohn¿s patients (n =16) demonstrated ulcers or scar lesions in the ileocecal region.Among the 12 patients with suspected mid-gastrointestinal bleeding, new diagnoses following sbe were made in 4 patients (1 jejunal adenocarcinoma, 1 nsaid enteropathy, and 2 angiodysplasia).There were no endoscopic findings among 5 patients with chronic abdominal pain and 3 with chronic diarrhea.In the 5 patients with abdominal tumors, 3 patients with intestinal lymphomas were diagnosed by biopsy specimens taken by sbe.Endoscopic therapies using sbe were performed in 6 patients with crohn¿s disease.A total of 15 lesions caused by intestinal stricture were dilated using the cre balloon system (usa, 12-16.5 mm, 2 minutes).The 2 patients with angiodysplasia received endoscopic hemostasis with a heat probe.Conclusions.We conclude that an enteroscope with even a single balloon can safely and effectively inspect the deep small intestine.Therefore, sbe is a feasible diagnostic and therapeutic tool in the small intestine in addition to dbe.The sbe procedure was safely completed in 38 patients.Of the first 10 cases that were performed using the oral route in the supine position, 1 patient with crohn¿s disease complained of chills, and had a 38.5°c body temperature on the night after receiving sbe.Although aspiration pneumonia was suspected, there were no abnormal findings on chest radiograph, and the body temperature normalized on the next day.After this patient¿s experience, all of the subsequent patients received sbe using the oral route in the prone position.One patient with crohn¿s disease had a complication during anal route insertion when the tip of the scope pressed against a longitudinal ulcer scar during the insertion of the overtube, creating a mucosal tear.The tear was closed with 4 clips.The patient recovered after antibiotics administration for 2 days without food.The crohn¿s patient who received balloon dilation (16.5 mm, 3 minutes) for a stricture of the ileocecal valve complained of severe abdominal pain and had a 39.5°c body temperature after the sbe procedure.An abdominal ct revealed transmural wall thickening at the terminal ileum and localized ascites.With a diagnosis of localized peritonitis, the patient recovered after a 2-week course of antibiotics.There is no report of any olympus device malfunction in any procedure described in this study.
 
Event or Problem Description
Additional information received from the author: in the medical opinion of the author, the olympus devices did not cause or contribute to the adverse events.The author stated there was no malfunction of the olympus device.
 
Additional Manufacturer Narrative
Correction: b3 - april 2008; exact date is undetermined.This report is being supplemented to provide a correction and additional information from the author and legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
BALLOON CONTROL UNIT
Common Device Name
BALLOON CONTROL UNIT
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14848615
Report Number8010047-2022-10982
Device Sequence Number4793652
Product Code FDA
UDI-Device Identifier04953170239533
UDI-Public04953170239533
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K071254
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberOBCU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2022
Supplement Date Received by Manufacturer07/15/2022
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown